JOURNAL ARTICLE

Mechanical effects of the use of vancomycin and meropenem in acrylic bone cement

Cecilia Persson, Massimiliano Baleani, Luciano Guandalini, Domenico Tigani, Marco Viceconti
Acta Orthopaedica 2006, 77 (4): 617-21
16929439

BACKGROUND: The increasing resistance of certain bacteria to antibiotics commonly used in bone cements has led to a demand for alternative antibacterial agents. The antibiotics added to bone cements may, however, have detrimental effects on the mechanical properties of the cement.

MATERIAL AND METHODS: We evaluated the mechanical effects of adding vancomycin and meropenem to bone cement by compression, bending and fatigue tests.

RESULTS: Addition of vancomycin at a concentration of up to 2.5% (w/w) had no effect on the compressive strength. Bending and fatigue strength were negatively affected by vancomycin but not by meropenem.

INTERPRETATION: A cement containing 1.25% vancomycin and 1.25% meropenem might be an interesting compromise between the introduction of antibacterial properties and preservation of the mechanical properties. With this concentration of additives the compressive strength and the fatigue strength remain unchanged, while the bending strength (-14%) and the bending modulus (-9%) are only slightly reduced and remain above the limits set by the ISO5833 standard.

Full Text Links

Find Full Text Links for this Article

Discussion

You are not logged in. Sign Up or Log In to join the discussion.

Trending Papers

Remove bar
Read by QxMD icon Read
16929439
×

Save your favorite articles in one place with a free QxMD account.

×

Search Tips

Use Boolean operators: AND/OR

diabetic AND foot
diabetes OR diabetic

Exclude a word using the 'minus' sign

Virchow -triad

Use Parentheses

water AND (cup OR glass)

Add an asterisk (*) at end of a word to include word stems

Neuro* will search for Neurology, Neuroscientist, Neurological, and so on

Use quotes to search for an exact phrase

"primary prevention of cancer"
(heart or cardiac or cardio*) AND arrest -"American Heart Association"